Many HIV symptoms are the same regardless of gender, but there are some ways that HIV affects women differently. Especially early on in the course of the illness, some of these symptoms are easy to dismiss because they overlap with other conditions.
A 2020 study found that women make up about 23 percent of people with HIV in the U.S., of which there are more than one million in total. About 13 percent of them do not know they have it; recognizing the symptoms and getting tested is an integral part of stopping the spread of this disease.
Women with HIV can develop a rash for many reasons. Rashes or dry, flaky skin may result from HIV itself, but they can also be caused by secondary infections or medications used to treat HIV or other conditions.
HIV damages the immune system, which puts people with HIV at risk for many infections, and many infections cause skin rashes. Rashes from medications usually go away after a few days or weeks, but they can be a sign of a more severe reaction. If you are taking HIV medications and develop a rash, talk to your doctor.
Fever can be a symptom of HIV at various stages. In the acute stage, which occurs two to four weeks after infection, women may experience flu-like symptoms, including fever. As the disease progresses, someone with HIV may develop recurring fevers accompanied by night sweats.
Headaches are a common complaint of people with HIV. One study looked at 200 HIV/AIDS patients, 49 percent of which were women, to measure headache disability and identify the features of their headaches.
Of the 200 patients, more than half had headache symptoms. Of those, about 85 percent met the criteria for migraine, and the severity of the infection was strongly associated with the frequency, severity, and disability of the headache.
Sore throat and swollen lymph nodes can appear at various stages of an HIV infection for women and anyone with HIV. These symptoms can occur in the first few weeks after infection as a part of general flu-like symptoms.
As the condition progresses, lymph nodes in the neck, armpits, or groin can swell and remain swollen for a prolonged period.
Many things can cause nausea and vomiting for people with HIV, including migraine, liver or kidney failure, and GI inflammation. For women, pregnancy should also be considered. But the most common cause of nausea and vomiting for people with HIV is medication side effects, which often affects whether people comply with their medication regimen.
Some medications, like Ritonavir, may cause more nausea and vomiting in women.
While fatigue is common in the beginning stages of HIV when the person experiences flu-like symptoms, it is also a prevalent symptom throughout the course of the disease. Many things can cause fatigue in a patient with HIV, including the virus itself, medication side effects, not getting enough sleep, feeling depressed or anxious, or being anemic.
People with HIV have an exceptionally high risk of mouth ulcers and other oral health problems because of their weakened immune system. These ulcers vary in appearance and cause and may include canker sores, herpes, thrush, or warts. The introduction of combination antiretroviral therapy has made mouth ulcers a little less common, and most can be treated successfully.
Women with HIV are at risk for various vaginal infections. Sexually transmitted diseases, like genital herpes, are more common and severe in women with HIV. Vaginal yeast infections happen more frequently, especially in women with AIDS or advanced HIV.
Women with HIV are also more prone to bacterial vaginosis, a condition caused by the overgrowth of normal vaginal bacteria. These conditions can affect any woman, but they are often more severe and harder to treat in women with HIV.
Night sweats are a symptom of HIV that anyone can experience. They can occur in the early, acute stage of the infection as a part of the flu-like symptoms, but they can also begin as the condition progresses.
In the advanced stages of the disease, night sweats can be profuse and may develop alongside a fever.
Muscle aches and joint pain are more common in people with HIV. One study compared older and younger people with HIV to people without HIV by collecting self-reported information about current pain. The results show that older people living with HIV are more likely to experience pain, and, of those who reported experiencing pain in the past month, 50 percent had gone to a doctor about it, and about 14 percent had missed work.
Other findings show that people living with HIV who experience pain, regardless of age, also have more symptoms of depression, more significant impairment, and poorer quality of life.
Advancements in treatment have helped curb HIV weight loss significantly, but studies show it still affects between 14 and 38 percent of patients. Doctors do not understand the exact reason for this but believe that it may be related to several factors, including financial hardships, depression, changes in metabolism, difficulty swallowing due to opportunistic infections, medication side effects, or malabsorption of nutrients.
Combination antiretrovirals have done a lot to improve memory loss symptoms, but at one time, HIV was the most common preventable and treatable cause of cognitive impairment, including dementia, in people under 50.
More recent research indicates that HIV-associated dementia affects about five percent of people with HIV who have access to combination antiretroviral therapy, and the symptoms appear to worsen with age.
HIV can affect a woman's period in many ways. Menstral cycle problems in women with HIV include lighter or heavier bleeding, missed periods, and severe premenstrual syndrome. They may also experience unusual discharge, often due to vaginal infections.
While anyone can experience mood changes associated with mental health problems, people with HIV are at high risk for some mental health conditions. They are twice as likely to have depression as people who do not have HIV, and the stress associated with the diagnosis can have a huge impact on their mood.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.